Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 204, NWS Dodge City, KS

June 13, 2008Barber County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2008, 1:42 AM CDT for Barber County, Pratt County, Kansas. It was in force for 28 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2008, 1:42 AM CDT (06:42 UTC)
Expired
Jun 13, 2008, 2:10 AM CDT
In force
28 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Barber County, KS, Pratt County, KS

The radar

The Vance AFB radar (KVNX), 80 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 1:54 AM CDTHAIL 0.88Medicine Lodge, KS
Jun 13, 1:59 AM CDTHAIL 21 Se Medicine Lodge, KS
Jun 13, 2:05 AM CDTHAIL 1.752 E Medicine Lodge, KS
Jun 13, 2:09 AM CDTTSTM WND GST 62Medicine Lodge, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 6.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2525 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.3
Supercell composite
12.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 130642
SVRDDC
KSC007-151-130730-
/O.NEW.KDDC.SV.W.0204.080613T0642Z-080613T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
142 AM CDT FRI JUN 13 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 230 AM CDT

* AT 140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 3 MILES NORTHWEST OF MEDICINE LODGE...MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MEDICINE LODGE...
  ISABEL...
  RURAL RESIDENCES OF NORTHEASTERN BARBER AND SOUTHEASTERN PRATT
  COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3735 9876 3756 9846 3755 9844 3739 9845
      3739 9836 3737 9834 3736 9834 3720 9863
TIME...MOT...LOC 0642Z 232DEG 21KT 3733 9861

$$

GERARD
1 follow-up statement
000 
WWUS53 KDDC 130710
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
210 AM CDT FRI JUN 13 2008

KSC007-151-130720-
/O.CAN.KDDC.SV.W.0204.000000T0000Z-080613T0730Z/
PRATT KS-BARBER KS-
210 AM CDT FRI JUN 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARBER AND
SOUTHEASTERN PRATT COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHEASTERN BARBER AND SOUTHEASTERN
PRATT COUNTIES.

LAT...LON 3735 9876 3756 9846 3755 9844 3739 9845
      3739 9836 3737 9834 3736 9834 3720 9863
TIME...MOT...LOC 0710Z 232DEG 21KT 3743 9845

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:01 PM CDT, 10 hours 41 minutes earlier.

Area forecast discussion, Jun 12, 3:01 PM CDT, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
301 PM CDT THU JUN 12 2008

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE CHANCES FOR SEVERE THUNDERSTORMS
AND AREAS OF HEAVY RAIN TONIGHT INTO EARLY FRIDAY MORNING.

A STALLED OUT COLD FRONT BETWEEN DODGE CITY AND WICHITA WILL
SLOWLY MOVE BACK WEST AS PRESSURES FALL IN THE LEE OF THE ROCKIES.
A FEW SEVERE THUNDERSTORMS MAY FORM THIS EVENING IN THE EAST FA WITH
BE BEST MOISTURE RETURN. A STRONG AND SLOWLY MOVING UPPER LEVEL
SYSTEM OVER THE NORTH CENTRAL STATES WILL SEND A SHORTWAVE TROUGH
INTO KANSAS LATER TONIGHT FROM THE BACKSIDE OF THE UPPER LOW. AS
PRESSURES FALL IN THE LEE OF THE ROCKIES AHEAD OF THIS WAVE MOISTURE
WILL BE PULLED BACK UPSLOPE INTO EASTERN COLORADO. STRONG TO SEVERE
THUNDERSTORMS ARE THEN EXPECTED WITH THE BEST CHANCE IN THE EAST
WITH THE BETTER MOISTURE. WILL CONTINUE CURRENT GRIDS WITH 20 POPS
WEST AND BUMP UP TO 80 PERCENT AT MEDICINE LODGE. WITH MID LEVEL
COOLING AND GOOD SHEAR SHOULD HAVE SEVERAL LARGE HAIL REPORTS.
ALSO WILL KEEP MENTION OF HEAVY RAIN POTENTIAL IN THE MEDICINE
LODGE AREA WITH THE WRF GOING NUTS WITH QPF. THE THUNDERSTORMS
SHOULD END BY AROUND 7 AM FRIDAY IN THE MEDICINE LODGE AREA WITH
CLEARING SKIES FROM WEST TO EAST. OVERNIGHT LOWS SHOULD RANGE FROM
LOW TO MID 50S EXCEPT WARMER LOW TO MID 60S OVER THE MEDICINE
LODGE AREA.

FOR FRIDAY LOOK FOR A VERY PLEASANT DAY WITH LIGHT AND VARIABLE
WINDS AND SUNNY SKIES. HIGHS IN THE MID 80S LOOK GOOD COMPARED TO
GUIDANCE. FRIDAY NIGHT WILL ALSO BE VERY NICE WITH CLEAR SKIES AND
WINDS BECOMING LIGHT SOUTH BY MORNING. OVERNIGHT LOWS WILL RANGE
FROM 53 TO 57.

ON SATURDAY DEWPOINTS WILL BE ON THE RISE WITH A WARM FRONT AND
TEMPERATURES RISING TO AROUND 90 WITH WARMER MID 90S WEST. THE
FORECAST SOUNDINGS SHOW VERY WEAK CAP BY MAX HEATING SO WILL ADD A
20 POP FOR A LATE AFTERNOON THUNDERSTORM.

DAYS 3-7...

IT APPEARS THAT A TYPICAL JUNE PATTERN WILL BE EVOLVING DURING THE
EXTENDED AFTER THE BIG GYRATING UPPER LOW IN THE NORTHERN PLAINS
MOVES OUT.  THE FLOW FLATTENS AND WILL ALLOW A SET UP FOR ALMOST
NIGHTLY TSRA CHANCES, ESPECIALLY DURING THE FIRST TO MIDDLE PART OF
NEXT WEEK.  LEE SIDE TROUGHING WILL SET UP FARTHER TO THE WEST WHICH
WILL ALLOW GULF MOISTURE TO BE TRANSPORTED INTO EASTERN COLORADO AND
PERHAPS TO THE FRONT RANGE.  MINOR S/WV TROUGHS IN THE WESTERLY
FLOW ALOFT WILL BE PERIODICALLY MOVING ACROSS THE ROCKIES BUT
TIMING WILL BE DIFFICULT.  FOR NOW ONLY INTRODUCED SMALL POPS BUT
THESE CAN BE ADJUSTED AS THE TIME NEARS.  IM PRETTY CONFIDENT THAT
THERE WILL BE AT LEAST ONE WIDESPREAD EVENT NEXT WEEK BUT
DETERMINING WHEN THAT MIGHT BE WOULD BE A FUTILE ATTEMPT.

.AVIATION...

KEPT CB CHANCES IN THE FORECAST TONIGHT.  THERE SHOULD BE A SECOND
WIND SHIFT/FRONT ARRIVE AROUND MIDNIGHT (THE FIRST BEING IN
NORTHWEST OKLAHOMA).

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  86  55  92 /  50   0   0  20
GCK  52  85  54  92 /  30   0   0  20
EHA  52  86  56  94 /  20   0   0   0
LBL  54  86  55  94 /  30   0   0  20
HYS  53  84  55  90 /  30   0   0  20
P28  64  85  57  90 /  80  30   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/07
Hazardous weather outlook, Jun 12, 5:04 AM CDT, 20 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
504 AM CDT THU JUN 12 2008

KSZ030-031-043>046-061>066-074>081-084>090-131015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
504 AM CDT THU JUN 12 2008 /404 AM MDT THU JUN 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOPING ALONG A
FRONTAL BOUNDARY LATE THIS AFTERNOON INTO THIS EVENING. THIS FRONT
IS EXPECTED TO RETURN NORTH AS A WARM FRONT...WHICH WILL PUT
PORTIONS OF SOUTHWEST AND SOUTH CENTRAL IN THE RISK FOR SEVERE
WEATHER AGAIN. IT APPEARS THE GREATEST THREAT FOR SEVERE WEATHER
WILL BE AFTER 6 PM CDT ACROSS MAINLY THE AREAS EAST OF HIGHWAY 283
AND SOUTH OF HIGHWAY 50 TO THE OKLAHOMA BORDER. SUPERCELLS ARE
EXPECTED TO BE THE PRIMARY STORM MODE THROUGH THE MID EVENING
HOURS WITH VERY LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
THERE IS THE RISK FOR TORNADOES ACROSS MAINLY SOUTH CENTRAL
KANSAS...SOUTH AND EAST OF A COLDWATER TO PRATT LINE. VERY HEAVY
RAINFALL IS ALSO EXPECTED ACROSS PORTIONS OF SOUTH CENTRAL KANSAS
LATE TONIGHT AS MORE WIDESPREAD THUNDERSTORMS DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS WILL RETURN BY SUNDAY NIGHT AS
ANOTHER FRONT PUSHES INTO THE CENTRAL PLAINS. BY EARLY TO MID NEXT
WEEK...THIS FRONT MAY ALLOW FAVORABLE CONDITIONS FOR UPSLOPE
THUNDERSTORMS ACROSS EASTERN COLORADO WHICH MAY SPREAD INTO
SOUTHWEST KANSAS. THE TIMING OF THESE INDIVIDUAL SMALLER SCALE
SYSTEMS ARE STILL UNCLEAR, HOWEVER.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE EXPECTED TO BE NEEDED FOR SEVERE WEATHER
REPORTS ACROSS PORTIONS OF SOUTHWEST AND ESPECIALLY SOUTH CENTRAL
KANSAS BY EARLY THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:07 AM CDTSevere Thunderstorm WarningDDCBarber22 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.